Coming off Pregablin nightmare

Hello I have been on 400mg a day Pregablin for a month before that 3 months of Gabapentin increasing gradually to 3000mg aday, neither pill helped with the pain i am in. I asked one of our GPs a bout stopping, he said he didn't feel i would have trouble coming off and i could skip a dose here and there. My god what a nightmare after the first day or two i felt i was going mad. Sickness/nausea, diarrhoea, sweats, chills, panic attacks. I lost over a stone ( which i had put on when on them). I desperation i called the Doctors for advice, he thought i should have been on a weaning dose. Today i am on 150grms for 2 days then 100grms for 2 days dropping 50grms at a time. I will never take these again the muscle and joint pain they caused was far worse than what i had before. Anyone seeing this post please take advice from the doctor. I am hoping i will feel better very soon

7 Replies

  • I am so sorry but GPs who say just to come off either Gabapentin or Pregabalin should be shot. It is appalling and no one should be puut through this torture. It happens far far too often.

    Many years ago a leaflet was issued with the meds. Start low dose and gradually increase one tablet per day ( 100mgs) until required dose was reached. Many peope dodn't get too high as it has evil side effects.

    The sane should be applied when coming off. Reduce one tab for maybe up to a week or more...but VERY slowly.

    If they work and they for many people they are an excellent drug but .......

    Hopefully now you are sorted you will be over the worse. Weight loss must be good.

    Pat x

  • Thanks for your reply, hopefully I will feel better soon, your right they are wicked drugs. Thankfully I was only on 400grms a day, but the fact I had gababentin first didn't help as i was so close to the maximum off 3,600 grms a day. I was more annoyed with myself with agreeing to trial them by the pain clinic. I got to the stage that I couldn't get up the stairs etc as the pain they caused was so bad. My usual Doctor is on secondment and would I know have been very different as under his help I am also coming off Prednisalone after 20 years of use and very slowly indeed. It is my wish in the end to only take daily doses of something milder and use my chiropractor for accupunture and interferential treatment. What ever your problems may be I hope you keep well x

  • I'm so sorry you're having such a rotten experience Marg., I didn't get on with either of the drugs right from the start so didn't have any problems with coming off, in fact I was on Gabapentin and felt so ghastly, the pain team said to change over to Pregabalin and I refused as I thought it likely that coming from the same family of drugs, side effects would be much the same.

    I think you are right, anyone considering coming off any medication should seek advice from their GP and get a proper withdrawal plan in place. Coming off any drug can have very serious consequences if not done in a planned way, and I'm just so sorry Marg., that you had to go through what you did. The first GP you spoke with should have been much less flippant and more attentive to his patient's well being !!

    Sending you lots of supportive and soothing vibes 😊

    Foggy x

  • Your dose was at the max for gabba. My hubby is a pain management specialist and trust me, 3000mg a day of gabba is high as a long term option. While you have been on the tablets, which at that dose will have masked having your head chopped of, your condition will possibly have deteriorated. Coming off cold turkey will have sent your body into shock, your doc said reduce not stop, nobody just stops it will have caused a flare.

    Anyone else on here on a dose of pregab 400mg permanently? The good thing about pregab as opposed to gabba is it acts within an hour at 80-90% effectiveness, gabba takes upto 24 hours and is only 30% absorbed, hense your higher dose of gabba Marg. It also means you can miss pregabs out if you are coping and take when the fibro kicks in or pain too much to deal with.

    If all that gabba and pregab was not helping the pain at all why did you keep taking it, sorry it just seems odd, or was it perhaps helping take the edge off, that is all I am aiming for, I don't expect to be fibro pain free, I have accepted that now, added it to the other long term pain.

    For me learning to live with the knowledge that the pain and other symptoms is never going away and will not get better was a crushing blow. I have just finished a course of talking therapy and it has put me back on track from the dark place.

    In my case opiate based painkillers are only any good for the IBS, nothing did anything for the fibro pain until pregab. I am on 3x75mg per day and most days I can manage on 1 or 2. If a flare happens I can bump up to 4/5x75mg. If I am going anywhere or we have visitors (rare in both cases) I use more pregab, codiene, ibruprofen, paracetamol, relaxation techniques the lot lol

    Pregab is a versatile drug in that way, although hubby says it should not be used like that, it works for me and keeps side effects down.

    I hope you find some relief soon, please go to NHS choices and look for a self referral counsellor for talking therapy, get that anger out, it really does help.

    Very best wishes

    Yvonne xx

  • I am so genuinely sorry to read how you have suffered and struggled why trying to come off your medication and I want to sincerely wish you all the best of luck. As the others have intimated, it is always best to get medical advice and a weaning plan in place. Please take care of yourself.

    All my hopes and dreams for you


  • Take it slower, ask for 25mg tablets from your GP. I had horrible withdrawal symptoms too. Just lower your dose by only 25mg every few days or even a week so your body has time to adjust. Good luck with it all

  • I'm on the max dose of pregablin 300 mg twice a day, tried gab but it caused major side effects, tried to come of pregab on two occasions first time reduced it to much at a time and went cold turkey. The other by 25 mg a day until I was down to half what I'm am on now, had to go back up when major flare up occurred, going to attempt to come back down again soon.

    Dr should never have told you to just stop but reduce slowly. Knock off 25 mg once a day then 50 mg etc until you off of it

You may also like...